Hail, Greenbrier
- When
- April 22, 1:10 PM EST
- Where
- Greenbrier County, Rainelle
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.967, -80.783
Isolated severe storms occurred over southeast West Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Isolated severe storms occurred over southeast West Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 22, 12:32 PM EST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 132 PM EDT FRI APR 22 2005 .AVIATION... PREFRONTAL LINE OF TSTMS IS JUST ABOUT TO BLF AT THIS TIME..AND WILL MOST LIKELY AFFECT LWB 19 TO 20Z TIME FRAME. WEDGE WITH LOW CLOUDS HAS HELD INTO ROA/DAN/LYH ALL DAY SO FAR...BUT SATELLITE SHOWS IT ERODING FAST NOW. I TOOK DAN TO VFR BY 18Z ISSUANCE...AND ROA SHORTLY AFTERWARDS. LYH WILL PROBABLY HOLD ONTO AT LEAST MVFR TIL 22 OR 23Z. MAIN CHANGE TO OVERNIGHT FCST WAS TO SHORTEN THE TIME PERIOD OF CONVECTION WITH THIS FIRST LINE OF TSTMS. A SECOND LINE OF STORMS IS STILL EXPECTED OVERNIGHT...BUT WOULD PROBABLY FIZZLE BEFORE REACHING ROA/LYH/DAN...SO I ONLY INCLUDED THEM IN THE BLF AND LWB FORECAST. STRONGER WINDS SATURDAY BEHIND THE FRONT...BUT THE STRONGEST COLD ADVECTION AND WINDS WILL BE IN THE AFTERNOON AND EVENING- PAST THE 24 HR TAF PERIOD. && .PREVIOUS DISCUSSION... (ISSUED 1050 AM EDT FRI APR 22 2005) SHORT TERM (REST OF TODAY THROUGH TONIGHT)... INTIAL PREFRONTAL LINEAR MCS IS MOVG ACROSS ERN TN AND KY. THERE ARE ENOUGH BREAKS AHEAD OF IT TO DESTABILIZE THE AIRMASS IN THE MTNS... ESPECIALLY WITH DEWPOINTS IN THE UPPER 50S. LOOKS LIKE WE WILL HAVE MU CAPES AROUND 1200 J/KG...AND WITH A LOW WET BULB ZERO...A THREAT FOR LARGE HAIL FROM ANY OF THE STRONGER STORMS. MUCH BETTER WIND PROFILE TODAY THAN YESTERDAY TO KEEP THE STORMS ORGANIZED. HAVE RAISED POPS TO CATEG IN FAR WESTERN ZONES. EXPECTING THE CLEARING OF THE STRATUS IN THE WEDGE...BUT WILL BE LATE AFT. STILL SHOULD SEE THE STORMS CONTINUE INTO THE FOOTHILLS AND PIEDMONT LATE AFT/EARLY EVENING. CLEARING HAS BEEN SLOWER THAN THOUGHT EARLIER...SO HAVE LOWERED MAX TEMPS A FEW DEGS IN THE EAST. PREVIOUS DISCUSSION... (ISSUED 722 AM EDT FRI APR 22 2005) AVIATION... STNRY FNT THIS MORNING EXTENDS WWD ACROSS SOUTH CENTRAL NC AND INTO THE SRN APPLNS...BUT STRTUS IS CONFINED TO AREAS THAT SAW THE MOST RAIN YESTERDAY- OR IN VA. EVEN SOUTHSIDE VA...SUCH AS ARND DAN...DOES NOT HAVE THE STRATUS...SO NC ZONES...SOUTHSIDE VA AND FAR SW VA INTO THE BLF AREA SHOULD SEE SUN EARLY. THIS WILL CAUSE THE FNT TO JUMP NWD LATER THIS MORNING...MORE IN LINE WITH WHERE THE STRTUS OVC IS- LYH/ROA/NRV AND NWD. THOSE AREAS SHOULD BREAK OUT AS WELL...BUT WILL TAKE LONGER WITH LYH BEING THE LAST...LATE AFTERNOON. PREFRONTAL SHOWERS AND TSTMS WILL MOVE INTO THE BLF/LWB AREAS THIS AFT...AND THEN ROA/LYH AND DAN TOWARD EVE. ACTUAL SFC FNT WITH WIND SHIFT WILL NOT COME THRU UNTIL SAT MORNING. PREVIOUS DISCUSSION... (ISSUED 410 AM EDT FRI APR 22 2005) SHORT TERM (TODAY THROUGH SATURDAY)... UPPER LOW OVR SE NB TO EJECT EAST TODAY AS SHORT WAVE ENERGY DIVES SOUTHEAST FROM SRN CANADA. IN RESPONSE TO BACKING FLOW AHEAD OF THE UPPER LEVEL SYSTEM...SFC FRONT WHICH IS CURRENTLY STATIONARY OVR NC WILL LIFT NORTH TODAY. QUESTION IS HOW FAR NORTH WILL IT MAKE IT B4 BEING OVERCOME BY INBOUND PCPN FROM THE MIDWEST SYSTEM. ATTM KEPT MOST OF THE VA COUNTIES NORTH OF DANVILLE UNDER THE INFLUENCE OF THE COOLER WEDGE TODAY. THINK OUR NC COUNTIES...IN ADDITION TO THE WRN NRV WILL SEE SOME BREAKS AS FRONT LIFTS NORTH. AS FOR PRECIP THREAT TODAY...KEPT LOW CHC POPS THIS MORNING FOR WDLY SCT -SHRA PER PROXIMITY LIFT FROM SFC FRONT. HELD OFF WIDESPREAD THREAT OF PRECIP UNTIL THE AFTN...AND THEN...POPS HIGHLY DEPENDANT ON PROGRESS OF MCS AND PREFRONTAL PRECIP AHEAD OF THE MIDWEST SYSTEM. ACTUAL FROPA FROM THE MIDWEST SYSTEM IS NOT EXPECTED UNTIL LATE TONIGHT...SO MAINTAINED HIGH POPS UNTIL FROPA. MAIN CONCERN FOR SEVERE WX TODAY IS TSTM ACTIVITY THAT WILL MOVE INTO OUR CWA AHEAD OF THE MID CONUS STORM SYSTEM. SPC HAS OUR AREA UNDER A SLIGHT RISK...WITH MOD RISK JUST TO OUR WEST (IN/KY/TN/AL/GA). HERE IS A TASTE OF WHAT THEY ARE THINKING FOR THE MOD RISK AREA... EXPECT AN INCREASINGLY FAVORABLE THERMODYNAMIC ENVIRONMENT FOR STRONG TO SEVERE STORMS TO DEVELOP THIS AFTERNOON AS A MID LEVEL DRY SLOT OVERSPREADS THE WARM SECTOR FROM THE SECONDARY SFC LOW OVER IND...SWD ACROSS THE TN VLY...TO THE NRN GULF COAST. PREFRONTAL WIND SHIFT MOVING INTO THIS REGION OF INCREASINGLY HIGH CAPE WILL PROVIDE A FOCUS FOR INTENSE CONVECTIVE DEVELOPMENT FROM 21Z THROUGH 00Z. ORGANIZED STORM POTENTIAL WILL BE FURTHER ENHANCED BY STRENGTHENING SHEAR ASSOCIATED WITH DIGGING UPPER TROUGH AND DIVERGENT 50-70KT MID LEVEL JET STREAK SPREADING SEWD FROM THE LWR OH AND MID MS VLYS. VERTICAL SHEAR PROFILES WILL BE SUPPORTIVE OF SUPERCELLS...WITH HIGH POTENTIAL FOR VERY LARGE HAIL AND DAMAGING WIND GUSTS. TORNADOES ARE ALSO POSSIBLE...ESPECIALLY WITHIN THE FIRST FEW HOURS OF CONVECTIVE INITIATION WHEN DISCRETE CELLS EXIST IN THE PRESENCE OF VERY STRONG SHEAR...AND POSSIBLE MESOSCALE BOUNDARIES REMAIN IN THE WAKE OF MORNING CONVECTION AND MID MORNING/EARLY AFTERNOON DIFFERENTIAL HEATING. HOWEVER...PRIMARILY UNIDIRECTIONAL AND INCREASINGLY STRONG DEEP LAYER WLY FLOW AWAY/SOUTH OF SFC LOW SUGGESTS THAT TORNADO AND LARGE HAIL THREATS MAY EVENTUALLY TRANSITION INTO MORE OF A DAMAGING WIND THREAT WITH TIME. BY EVENING...STORM MERGERS AND LINEAR FORCING ON THE ADVANCING FRONT ARE EXPECTED TO RESULT IN A SUBSTANTIAL AND EXTENSIVE SQUALL LINE. THIS SYSTEM SHOULD ADVANCE RAPIDLY EAST ACROSS THE MIDDLE APPALACHIANS...GA AND AL INTO THE NIGHT WITH THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS AND HAIL CONTINUING ACROSS THESE AREAS. IN A NUTSHELL...KEEP YOUR EYES ON WHAT FORMS UPSTREAM AS IT WILL HAVE AN IMPACT ON OUR AREA AT SOME POINT IN TIME...EITHER LATE THIS AFTN OR EARLY TONIGHT. ONCE THE ACTUAL SFC FRONT MOVES THROUGH THE AREA LATE TONIGHT...ITS ALL DOWN HILL AS FAR AS TEMPS. DAYTIME HIGHS SATURDAY WILL LIKELY OCCUR EARLY WITH FALLING TEMPS DURING THE DAY. PROFILES BECOME COLD ENOUGH TO SUPPORT THE S WORD TOWARD SUNSET IN THE MTNS. LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)... FOR THE EXTENDED PD...WILL MAINLY FOCUS ON THE SATURDAY NIGHT INTO MONDAY TIME PERIOD SINCE THAT IS WHERE MOST OF THE SIGNIFICANT WEATHER WILL BE TAKING PLACE FOR DAYS 3-7. FRONT SHOULD BE PUSHING OFF TO THE EAST OF THE FORECAST AREA BY SATURDAY EVENING...USHERING MUCH COLDER AIR INTO THE REGION. 850 TEMPS FALL BELOW 0C SATURDAY EVENING ACROSS THE WEST. THIS COLDER AIRMASS WILL CONTINUE TO FILTER EASTWARD OVERNIGHT AND BY MORNING 850 TEMPS OVER THE ENTIRE CWA SHOULD BE BELOW 0C. UPSLOPE FLOW WILL BE KICKING IN ACROSS WESTERN MOUNTAINS...AND WITH THE COLD AIRMASS GETTING IN PLACE...EXPECT SNOW TO MIX IN HIGHER ELEVATIONS AFTER 00Z SATURDAY. BY MIDNIGHT...SNOW COULD BE MIXING IN EVERYWHERE WEST OF THE BLUE RIDGE. YEP I KNOW...HERE IT IS MOVING INTO THE LAST PART OF APRIL...AND I CANT BELIEVE THERES SNOW TO TALK ABOUT. THE SNOW POTENTIAL WILL LAST THROUGH MONDAY MORNING AT SOME LOCATIONS...WITH THE HIGHEST POTENTIAL OCCURRING OVER THE HIGHEST ELEVATIONS OF GREENBRIER COUNTY. NOT SURE ABOUT ACCUMULATIONS RIGHT NOW...BUT CURRENT GRIDS DO LOOK ALL RIGHT. INITIAL SNOWS WILL PROBABLY MELT ON CONTACT SATURDAY NIGHT SINCE GROUND TEMPS SHOULD BE RATHER WARM. HOWEVER BY SUNDAY NIGHT...COLD AIR WOULD BE AROUND FOR 24 HOURS...AND THERE MAY BE A BETTER POSSIBILITY FOR LIGHT ACCUMULATIONS BY THEN. COLD CORE PRECIP AND INSTABILITY EXPECTED TO LAST INTO MONDAY MORNING. EAST OF THE BLUE RIDGE...SLIGHT DRYING SHOULD BE TAKING PLACE WITH DOWNSLOPE FLOW...SO PRECIP POTENTIAL SIGNIFICANTLY LOWER THERE. THE OTHER THING OF INTEREST WILL BE THE POSSIBILITY FOR STRONG WINDS BEHIND THE FRONT THIS WEEKEND. CROSS BARRIER FLOW OF 40KTS AT 850 COULD BRING SOME STRONG GUSTS TO THE BLUE RIDGE THROUGH MONDAY. SURE SEEMS LIKE WINTER AROUND HERE. HOPEFULLY THIS WILL BE THE LAST GASP AND WE CAN GET BACK TO ENJOYING SPRING AND LOOKING FORWARD TO SUMMER. AVIATION... BACKDOOR COLD FRONT HAS DRIFTED INTO THE BLUE RIDGE. LIGHT SHOWERS OVER THE EAST WILL CONTINUE TO DIMINISH THROUGH 08Z. MVFR/IFR CONDITIONS EXPECTED OVERNIGHT AT ALL TAF SITES...MAINLY FOR CEILING. CONDITIONS WILL ONLY SLOWLY IMPROVE AFTER SUNRISE THIS MORNING. SITES COULD SEE CEILINGS RISE INTO VFR CATEGORY FOR A WHILE AS WARM FRONT LIFTS THRU THE REGION. APPEARS BY THE AFTERNOON...DO EXPECT SHOWERS AND SOME STORMS TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 622 AM EDT FRI APR 22 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-231030- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 622 AM EDT FRI APR 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING. THESE STORMS MAY CONTAIN DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY UNSEASONABLY COLD WEATHER IS EXPECTED THIS WEEKEND WITH SUB- FREEZING TEMPERATURES POSSIBLE SATURDAY NIGHT AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO EARLY TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1201 PM EDT FRI APR 22 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-222000- ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND- BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD- FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE- MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE- ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE- YADKIN- 1201 PM EDT FRI APR 22 2005 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THERE IS A RISK OF THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS MOVING INTO EXTREME SOUTHWEST VIRGINIA AND THE SOUTHERN APPALACHIANS THIS AFTERNOON WILL CONTINUE MOVING EAST...AND INTO THE MOUNTAINS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...AND SOUTHERN WEST VIRGINIA LATER THIS AFTERNOON. THE STORMS WILL THEN PROGRESS EASTWARD INTO THE FOOTHILLS AND PIEDMONT OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA BY EARLY EVENING. ANOTHER LINE OF THUNDERSTORMS IS THEN EXPECTED TO APPROACH THE REGION OVERNIGHT IN ADVANCE OF A STRONG COLD FRONT. THESE STORMS MAY ALSO PRODUCE DAMAGING WINDS OR LARGE HAIL. PLEASE STAY TUNED FOR FUTURE WEATHER STATEMENTS CONCERNING THIS SEVERE WEATHER THREAT. SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON. JJ
The Charleston,WV radar (KRLX), 91 km away, was scanning. The volume nearest the first event began at 18:07 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5448486, 5448487.